Most women will experience one, or multiple, side effects from taking hormone-based contraception. Luckily, most of these are normal or expected. But it can still be confusing trying to figure out what “normal” is.
While hormone-based contraception options all have the same job to do, they can still be very different when it comes to their ingredients, how you need to take them, and what side effects you can expect.
Hormonal contraception comes in many forms, with different types (and levels) of hormones.
● Combined hormonal contraceptives like the combined pill and vaginal ring, which contain (estrogen and progestin) .
● Progestin-only contraceptives, such as the Implant, Hormonal IUD, Depo-Provera “Shot”, or Mini Pill.
Each of these types of birth control can affect women in different ways.
Plus, you’ve got the natural hormonal fluctuations that occur throughout your menstrual cycle to consider, in addition to the hormones found in birth control.
Let’s take a look at some of the common side effects you can expect from hormone-based birth control.
While all contraceptive pills contain synthetic versions of female hormones (estrogen and progesterone) not all pills contain the same level, or the same combination, of these hormones.
Most contraceptive pills fit into one of two categories:
● Combined Pill: These contain both a form of estrogen and a form of progestin (man-made form of progesterone)
● Mini Pill: These contain a form of progestin only (man-made form of progesterone)
Generally, they both come with the same list of common side effects:
Some women choose to use the vaginal ring to skip periods, reduce menstrual cramps, and improve acne.
However, this can come with a price, with possible side effects like:
● Increased discharge.
● Tender breasts.
● Mood changes.
Combined studies on women using the vaginal ring say the occurrence of these side effects is low.
Choosing to go with the Depo-Provera method requires an injection of synthetic progestin into your body every 12 weeks.
This is definitely a stronger dose of hormones than your other typical hormone-based contraceptives. Does that mean more severe side effects? Well, it depends.
You can experience:
● Unpredictable period cycles.
● Weight gain.
● Bone thinning (if using for a long time).
Evidence is conflicting, but new research on women taking Depo-Provera has shown women’s bodyweight and fat can increase with the use of this contraception.
If you are using it and have noticed this yourself, there are also reports of a decrease in body weight and fat when you stop using it.
● Mood swings.
● Sore breasts.
● Irregular bleeding.
Research has shown that implantable contraceptive devices such as the Implanon and Mirena are likely to cause a flare of your acne given the active hormone ingredients (etonogestrel in Implanon; levonorgestrel in Mirena).
Most commonly, you may experience spotting in the first few months when using a hormonal IUD. You may also experience longer and heavier periods, or missed periods.
Other possible side effects include:
● Irregular periods.
● Ovarian cysts.
● Mood changes.
Use of a Hormonal IUD also comes with some more severe side effects.
While rare (like one in 1000 type rare), there is the risk that the IUD will dislodge and perforate your uterus, causing infection and severe bleeding.
Also rare, but possible, is Pelvic Inflammatory Disease (PID). This occurs when the IUD insertion procedure introduces bacteria into the uterus. It’s important that you monitor for some of these more extreme side effects:
● Lower abdominal or uterine pain, or a fever in the first three weeks after implementation.
● Pain, or bleeding during intercourse.
● Painful or difficult urination.
● Unusual discharge with a bad odour from the vagina.
Remember, you are using synthetic (aka fake) hormones to change the way your reproductive system functions every month.
If you have side effects that become extremely unmanageable and you suspect that something is not "normal", you need to speak to your doctor.
Don’t turn to Dr Google, they will only do a good job of freaking you out.